Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 248, NWS Norman, OK

May 18, 2000Bryan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 18, 2000, 4:16 PM CDT for Bryan County, Oklahoma. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 18, 2000, 4:16 PM CDT (21:16 UTC)
Expired
May 18, 2000, 4:45 PM CDT
In force
29 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bryan County, OK

The radar

The Norman radar (KTLX), 180 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 182117
SVROKC
OKC013-182145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
416 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BRYAN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 445 PM CDT

* AT 416 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  BENNINGTON...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE ALBANY...BENNINGTON...BOKCHITO AND
  WADE

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

LAT...LON 3412 9621 3383 9621 3393 9594 3418 9595

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 18, 3:00 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT THU MAY 18 2000

TRICKY FORECAST FOR THE SOUTHERN PLAINS FOR THE NEXT SEVERAL DAYS.
ONE UPPER WAVE ACROSS CENTRAL PLAINS WILL CONT TO SLOWLY FILL AND
MOVE OFF TOWARD THE NORTHEAST TONIGHT. SFC FRONT WILL ALSO CONT TO
MOVE SOUTHEAST INTO N TX. PRECIP CHANCES TONIGHT IF ANY WILL BE
CONFINED TO THE SOUTH AND SOUTHEAST AND WILL TAKE A LATE LOOK TO TRY
TO DETERMINE THOSE. CHANCES INCREASE AREA WIDE BY TOMORROW AFTN THRU
TOMORROW NIGHT AS MOISTURE WORKS ITS WAY BACK NORTH ACROSS THE STATE
AND UPPER WAVE SEEN ON WATER VAPOR MOVING ACROSS N ARIZONA
APPROACHES AREA. UPPER WAVE AND MOISTURE WORK THEIR WAY EAST EARLY
SATURDAY. WILL KEEP LOW POPS EARLY SATURDAY...OTHERWISE MOST AREAS
BECMG PC.

EXTENDED...UPPER PATTERN SHIFTS TO A MORE NORTHWEST FLOW BY SUNDAY
AS RIDGE BUILDS ACROSS SOUTHWEST US. A COUPLE OF WEAK WAVES MOVE
SOUTHEAST ACROSS AREA SUNDAY AND MONDAY WITH SURFACE BOUNDARY MOVING
THROUGH PARTS OF AREA AND CAPPING INVERSION NOT YET REESTABLISHED.
WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS GOING THROUGH MONDAY.
UPPER RIDGE BEGINS TO BUILD EAST INTO PLAINS BY TUESDAY SO WILL GO
PARTLY CLOUDY AND WARMER FOR LAST DAY OF EXTENDED.

FCSTID = 30
OKC   56  73  57  78 /  10  30  40  20
HBR   54  74  56  79 /  10  30  30  10
SPS   60  76  58  80 /  10  40  40  20
GAG   48  71  50  79 /  10  20  20  10
PNC   54  72  54  78 /  10  20  20  20
DUA   60  75  60  80 /  30  30  40  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 18, 12:30 PM CDT, 3 hours 46 minutes before
OKZ004>048-050>052-TXZ083>090-181900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT THU MAY 18 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PARTS OF SOUTHEAST OKLAHOMA...SOUTHEAST OF A LINE FROM
COALGATE TO MARIETTA. WHILE LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN SEVERE WEATHER THREATS... AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

DISCUSSION...A COLD FRONT THAT EXTENDED FROM CALVIN... TO ADA... TO
ARDMORE AT MIDDAY WILL CONTINUE MOVING SOUTHEAST THROUGH THE
AFTERNOON. THE FRONT IS EXPECTED TO REACH SOUTHEAST BRYAN COUNTY BY
EARLY EVENING. THE MOIST AIRMASS AHEAD OF THE FRONT IN SOUTHEAST
OKLAHOMA WILL BECOME VERY UNSTABLE DURING THE AFTERNOON AS
TEMPERATURES CONTINUE TO WARM. MEANWHILE... AREAS NORTHWEST OF THE
FRONT WILL EXPERIENCE A DRIER AND MORE STABLE AIRMASS.

WARM TEMPERATURES ALOFT WERE INHIBITING THUNDERSTORM DEVELOPMENT AT
MIDDAY. HOWEVER... THOSE TEMPERATURES WILL BE COOLING DURING THE
AFTERNOON. THUNDERSTORMS...SOME OF THEM SEVERE... ARE EXPECTED TO
DEVELOP IN SOUTHEAST OKLAHOMA ALONG AND AHEAD OF THE FRONT BY MID
AFTERNOON. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

THE THREAT OF SEVERE WEATHER IN SOUTHEAST OKLAHOMA WILL GRADUALLY
DIMINISH DURING THE EVENING AS THE COLD FRONT MOVES SOUTHEAST OUT OF
THE AREA. HOWEVER... SHOWERS AND THUNDERSTORMS... SOME WITH HEAVY
RAIN... COULD PERSIST LONGER INTO THE NIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SOME DISTANCE
NORTH OF THE FRONT... HOWEVER... ANY STORMS THAT DEVELOP SHOULD
REMAIN BELOW SEVERE LEVELS.

SPOTTER GROUPS IN SOUTHEAST OKLAHOMA SHOULD BE READY iFOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:55 PM CDTSevere Thunderstorm WarningOUNBryan50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.